Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 230, NWS Atlanta, GA

July 17, 20184 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 17, 2018, 2:11 PM EDT for 4 counties in Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 2:11 PM EDT (18:11 UTC)
Expired
Jul 17, 2018, 2:33 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emanuel County, GA, Montgomery County, GA, Toombs County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KFFC 171811
SVRFFC
GAC107-209-279-283-171845-
/O.NEW.KFFC.SV.W.0230.180717T1811Z-180717T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
211 PM EDT TUE JUL 17 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Toombs County in southeastern Georgia...
  South central Emanuel County in east central Georgia...
  East central Treutlen County in east central Georgia...
  Northeastern Montgomery County in central Georgia...

* Until 245 PM EDT.

* At 211 PM EDT, a severe thunderstorm was located near Oak Park, or
  10 miles east of Soperton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stillmore, Oak Park, Lexsy and Normantown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3247 8218 3243 8219 3235 8225 3235 8224
      3227 8222 3228 8249 3245 8246 3249 8217
TIME...MOT...LOC 1811Z 252DEG 18KT 3239 8241 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
163 
WWUS52 KFFC 171833
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
233 PM EDT TUE JUL 17 2018

GAC107-209-279-283-171843-
/O.CAN.KFFC.SV.W.0230.000000T0000Z-180717T1845Z/
Toombs GA-Emanuel GA-Treutlen GA-Montgomery GA-
233 PM EDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOOMBS...SOUTH
CENTRAL EMANUEL...EAST CENTRAL TREUTLEN AND NORTHEASTERN MONTGOMERY
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3247 8218 3243 8219 3235 8225 3235 8224
      3227 8222 3228 8249 3245 8246 3249 8217
TIME...MOT...LOC 1828Z 252DEG 18KT 3242 8229 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM EDT, 41 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
130 PM EDT Tue Jul 17 2018

.UPDATE...

No changes planned for the forecast.

41

&&

.PREV DISCUSSION... /Issued 337 AM EDT Tue Jul 17 2018/

SHORT TERM /Today through Wednesday/...

Precip from late evening showers/storms that have largely diminished
and pushed east will again allow for some pesky morning fog with
patchy coverage and like other recent mornings, any lingering areas
of sfc convergence from old boundaries can trigger a stray shower
just about any time. Still looking like weak upper wave axis
traversing the southern half of the CWA and a front approaching the
north will focus the greater chance of afternoon/evening convection.
Fcst CAPE values are on the order of 2000-3000 J/kg so a few strong
storms can again be expected. With some mid/upper level drier air
advecting across the north, resultant PWATs will be a bit lower than
past days and should make storms not quite as efficient rain
producers but isolated flooding is always a threat with any
summertime convection.

Aforementioned front and moisture axis will be shifted farther south
for Wednesday so have confined the pops to primarily central GA and
give the north a welcomed break. The drier columns will allow for
slightly warmer temps in the period, which brings us back to near
normal in the low 90s for most areas.

Baker

LONG TERM /Wednesday Night through Monday/...

Beginning of the extended forecast sees moisture returning northward
across the region. Upper-level flow continues to amplify as the
eastern U.S. upper trough deepens. Good short wave energy in the
northwesterly flow drives another sharp surface frontal boundary into
the forecast area Saturday. Combined with moderate instability and
mid-level winds, the threat for at least slightly more organized
strong to severe storms cannot be ignored. By the beginning of next
week, the upper flow begins de-amplifying some as the eastern trough
lifts and the western ridge builds back toward the region. not seeing
enough to eliminate POPs, but we are likely to see less coverage and
a return to a more diurnal convective cycle.

20

&&

.AVIATION...
18Z Update...
Expect afternoon cumulus sct-bkn035-045 to develop...gradually
dissipating this evening. Not expecting low ceilings Wednesday
morning since drier air will be advecting south...but KMCN and
KCSG could still see some mvfr. Showers and thunderstorms will
develop this afternoon and linger into the evening. Winds will
remain light west to northwest.

//ATL Confidence...18Z Update...
Medium on low ceilings for Wednesday morning.
High on all else.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  72  91  72 /  40  30  20  20
Atlanta         90  74  91  72 /  40  30  20  10
Blairsville     84  65  85  66 /  50  30  10  10
Cartersville    90  71  90  68 /  40  40  10  10
Columbus        91  75  92  73 /  40  40  50  20
Gainesville     88  71  89  71 /  40  30  20  10
Macon           91  73  91  72 /  40  40  50  30
Rome            90  71  91  69 /  40  40  10  10
Peachtree City  90  72  91  70 /  40  30  20  20
Vidalia         90  74  91  74 /  60  40  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Jul 17, 12:51 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1251 PM EDT Tue Jul 17 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1251 PM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central Georgia
this afternoon and evening. A few of these storms could be
strong, producing gusty winds and frequent lightning strikes.
However, the main hazard will be locally heavy rainfall. The heavy
rain could cause temporary street flooding and ponding of water
in low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected Wednesday through
Monday, mainly in the afternoon and evening hours each day. A few
strong to severe thunderstorms will be possible each day with strong,
gusty winds, frequent lightning, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 17, 12:17 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      CARROLLTON              33.58N  85.08W
07/16/2018                   CARROLL            GA   EMERGENCY MNGR

            WATER PARTIALLY SUBMERGING CARS UP TO THE WINDOWS AT
            THE INTERSECTION OF HWY 27 AND MAPLE ST.

&&

EVENT NUMBER FFC1800635

KING
Local storm report, Jul 17, 12:20 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      CARROLLTON              33.58N  85.08W
07/16/2018                   CARROLL            GA   EMERGENCY MNGR

            FLOODING ON THE ROADWAY ON INTERSECTION OF ROME ST AND
            NEWNAN ST.

&&

EVENT NUMBER FFC1800636

KING
Local storm report, Jul 17, 12:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1223 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 SE CARROLLTON         33.57N  85.06W
07/16/2018                   CARROLL            GA   EMERGENCY MNGR

            FLOODED ROADWAY AT THE INTERSECTION OF STRICKLAND RD
            AND BLANDENBURG RD

&&

EVENT NUMBER FFC1800637

KING
Local storm report, Jul 17, 12:26 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 ENE CARROLLTON        33.59N  85.05W
07/16/2018                   CARROLL            GA   EMERGENCY MNGR

            FLOOD WATER ENTERED HOMES ON CARROLL CIRCLE.

&&

EVENT NUMBER FFC1800638

KING
Special weather statement, Jul 17, 1:25 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
125 PM EDT TUE JUL 17 2018

GAZ098-171800-
Treutlen GA-
125 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR TREUTLEN COUNTY UNTIL 200 PM
EDT...

At 125 PM EDT...a strong thunderstorm was over Lothair, or near
Soperton...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Tarrytown, Lothair, Orland, Orianna, Barnhill, Zaidee and
Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8241 3231 8264 3229 8267 3230 8271
      3231 8273 3233 8274 3233 8275 3235 8273
      3239 8272 3241 8270 3243 8270 3245 8269
      3246 8266 3248 8264 3246 8241 3244 8238
TIME...MOT...LOC 1725Z 284DEG 16KT 3239 8265

WIND...40MPH
Special weather statement, Jul 17, 2:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
202 PM EDT TUE JUL 17 2018

GAZ086-098-112-113-171845-
Toombs GA-Emanuel GA-Treutlen GA-Montgomery GA-
202 PM EDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOOMBS...SOUTHERN
EMANUEL...EASTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 245
PM EDT...

At 202 PM EDT...a strong thunderstorm was over Zaidee, or near
Soperton...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Stillmore, Oak Park, Tarrytown, Zaidee, Gillis Springs,
Kibbee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3243 8219 3235 8225 3235 8224 3228 8223
      3225 8221 3220 8222 3231 8266 3246 8255
      3247 8218
TIME...MOT...LOC 1802Z 276DEG 17KT 3237 8249

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:01 PM EDTSpecial Weather StatementFFCFayette29 min
Jul 16, 8:13 PM EDTSpecial Weather StatementFFCPike32 min
Jul 16, 8:19 PM EDTSpecial Weather StatementFFCPolk26 min
Jul 16, 8:34 PM EDTSpecial Weather StatementFFCBartow26 min
Jul 16, 8:42 PM EDTSpecial Weather StatementFFCClayton33 min
Jul 16, 8:46 PM EDTSpecial Weather StatementFFCHaralson29 min
Jul 16, 8:59 PM EDTSevere Thunderstorm WarningFFCClayton, Henry, Spalding31 min
Jul 16, 9:07 PM EDTSpecial Weather StatementFFCBaldwin23 min
Jul 16, 9:19 PM EDTFlash Flood WarningFFCHaralson, Polk6 hr
Jul 16, 9:32 PM EDTSpecial Weather StatementFFCHenry28 min
Jul 16, 10:00 PM EDTSpecial Weather StatementFFCHenry, Newton, Rockdale30 min
Jul 16, 10:09 PM EDTSpecial Weather StatementFFCButts36 min
Jul 16, 10:20 PM EDTSpecial Weather StatementFFCJones25 min
Jul 16, 10:45 PM EDTSpecial Weather StatementFFCJones30 min
Jul 16, 11:26 PM EDTSpecial Weather StatementFFCJasper, Morgan, Putnam49 min
Jul 16, 11:27 PM EDTSpecial Weather StatementFFCBarrow, Jackson48 min
Jul 16, 11:59 PM EDTSpecial Weather StatementFFCGreene, Hancock, Jasper, Oglethorpe, Putnam, Taliaferro46 min
Jul 17, 12:21 AM EDTSpecial Weather StatementFFCGilmer, Murray, Pickens, Whitfield54 min
Jul 17, 1:25 PM EDTSpecial Weather StatementFFCTreutlen35 min
Jul 17, 1:51 PM EDTRiver Flood WarningFFCGwinnett5 hr
Jul 17, 2:02 PM EDTSpecial Weather StatementFFCTreutlen43 min
Jul 17, 2:21 PM EDTSpecial Weather StatementFFCEmanuel24 min
Jul 17, 2:44 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield46 min
Jul 17, 2:45 PM EDTSpecial Weather StatementFFCToombs30 min
Jul 17, 2:46 PM EDTSpecial Weather StatementFFCEmanuel29 min
Jul 17, 3:29 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Walker, Whitfield31 min
Jul 17, 4:02 PM EDTSpecial Weather StatementFFCChattooga, Gordon28 min
Jul 17, 4:14 PM EDTSpecial Weather StatementFFCMurray46 min
Jul 17, 4:18 PM EDTSpecial Weather StatementFFCDooly27 min
Jul 17, 4:32 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Gordon28 min
Jul 17, 5:02 PM EDTSpecial Weather StatementFFCBaldwin28 min
Jul 17, 5:17 PM EDTSpecial Weather StatementFFCDade28 min
Jul 17, 5:21 PM EDTSpecial Weather StatementFFCTreutlen24 min
Jul 17, 5:41 PM EDTSpecial Weather StatementFFCWilkinson34 min
Jul 17, 5:47 PM EDTSpecial Weather StatementFFCTreutlen28 min
Jul 17, 5:50 PM EDTSpecial Weather StatementFFCDooly25 min
Jul 17, 5:58 PM EDTSevere Thunderstorm WarningFFCWilkinson32 min
Jul 17, 6:16 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen29 min
Jul 17, 6:17 PM EDTSpecial Weather StatementFFCDooly28 min
Jul 17, 6:25 PM EDTSevere Thunderstorm WarningFFCDooly, Sumter35 min
Jul 17, 6:37 PM EDTSpecial Weather StatementFFCWilkinson23 min
Jul 17, 6:48 PM EDTSpecial Weather StatementFFCTreutlen27 min
Jul 17, 6:58 PM EDTSpecial Weather StatementFFCJohnson32 min
Jul 17, 7:00 PM EDTSpecial Weather StatementFFCDooly30 min
Jul 17, 7:30 PM EDTSpecial Weather StatementFFCCrisp, Dooly30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.